Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hello I believe I can help you with your concern
I am sorry that you are having these side effects associated with the Zyprexa
May I ask, since you mentioned Zyprexa helps by stabilizing your mania, are you taking this medication for treatment of Bipolar Disorder?
Okay, well unfortunately weight gain and sedation are known side effects to most anti-psychotics used for Bipolar Disorder. Abilify may be beneficial for you as the incidence rate for weight gain and sedation is less than other antipsychotics. Also the use of a mood stabilizer may help with your symptoms (e.g. Lithium and Depakote), although they have significant incident rates of weight gain and some incidence rates of sedation
So you may want to ask about Abilify, but it may not be as successful in managing your manic symptoms as the Zyprexa
Would they go by those names here in Australia?
Abilify is called Aripiprazole in Australia and Lithium should just be called Lithium. And Depakote could be called Divalproex or Valproate semisodium in Australia
What is the benefit of using a mood stabiliser with the antipsychotic? I never have before. Was put on zyprexa during a hospital admission 2009 and left on it for 3 1/2 years by my GP Dr. No other psychoactive meds at all since that time.
Mood stabilizers were first created specifically for Bipolar Disorder, they help stabilize your mood to prevent manic and depressive episodes from happening. Sometimes if you add an antipsychotic medication to a mood stabilizer it can lessen the chance of manic episodes, but that combination is usually reserved for individuals resistant to the mood stabilizer. Typically a mood stabilizer is the first line of treatment for Bipolar Disorder.
Lithium is considered the gold standard for Bipolar Disorder, but the side effects can be severe so you have to get routine blood tests for it, while Depakote is considered a safer mood stabilizing medication.
Usually antipsychotic medications with the Bipolar Disorder are used for short term treatment or for long term treatment in resistant individuals
Just looked up depakote and it also has listed side effects of drowsiness and weight gain!! And I've never heard anyone have good experience with lithium (natural therapies course I did was very anti about it). Anyway at least you've given me something to ask the psychiatrist about. I am nervous about any change of medication but hopeful that I can be more functional with a change, and stop the constant weight gain - clothes that fit are getting expensive and I have a whole wardrobe I can't use. Not that this is a priority for the change of meds, just saying it's another consequence of zyprexa for so long.
Yes mood stabilizers will have those side effects, thats why I mentioned those two side effects as well with them, but I wanted to give you all the information possible. But Abilify does have a lower incidence rate for weight gain and drowsiness, so you may be able to try that and see if it helps manage you manic symptoms like the Zyprexa does.
Is there anything else I can assist you wit today or anything else you would like to ask me?
When I come out of depression after several months and start to be hypomanic I find it difficult to tell that it's actually hypomania and not just a return to a more balanced range of emotion and motivation. Any advice on how to know for sure?
I can understand that is difficult to distinguish. You may want to try these electronic mood trackers to help you keep track of your different moods to help you better distinguish between normal mood and hypomania.
I am using them already. I live alone and am not working and, possibly due to lack of triggers (good thing) do not rapid cycle at all I think. But any sort of major life event can push me into hypomania, which then leads to the zyprexa dose being put up. Then when the hypomania passes I turn into a zombie, zoning out at any time of the day and even when driving. It is hard to convince the CATT team at the hospital that I am ready for a dose decrease and my GP quit so I don't have good support currently. Each of the new doctors I've seen has told me they are leaving soon and are not the one for me to see long term. I feel I coped all these years coz I had one therapeutic relationship I could really count on but she has quit suddenly a few weeks ago and it's been a long wait to see the psychiatrist for the first time - 3 days to go and I'm quite nervous about it. How can I best cover all my needs in what will probably be a relatively short appointment? I can't afford to see her more than once every 6 weeks or so as I'm on disability pension and she doesn't bulk bill.
I think I've forgotten what 'normal' mood even means.
I am sorry that you are going through this, I can imagine how difficult this is for you. Because of your limited funds your options are limited, I usually would say to see a CBT therapist once a week to help you through this transition. For your situation, while I know you do not like the side effects, a mood stabilizer will be best for you to feel "normal." Depakote and Lithium are the best for manic and hypomanic symptoms, but you may also try another mood stabilizer called Lamictal, which is good for depressive episodes, and use an antpsychotic medication like Abilify to help control the mania and hypomania. There is a very low incidence rate for weight gain and drowsiness associated with Lamictal, so the side effects should not bother you
I have done a course in CBT and use it all the time and it does help but doesn't prevent hypomania and worse episodes, just helps me manage them when they are upon me. Thanks for the med suggestions. I will have to see what the psychiatrist recommends as I can't just put myself on them, they are all prescription only as far as I know. Then I have to hope I find a good GP who will be sticking around and be supportive.
Yes unfortunately CBT has its limits and cannot prevent the mood swings attributed to Bipolar Disorder, only prescription medication has been known to help with that. I hope that your new psychiatrist puts you on a good medication regimen that will work for you and have less incidence of side effects.
Also last time I checked Depakote Extended Release was not available in Australia but that was a year ago and it also has a lower incidence rate of weight gain and drowsiness, so that can be something to ask about as well
Thanks for your time. I'm all out of questions I can put into words!
I understand, but I am glad that I was able to help you
If you have any other questions or concerns, please feel free to contact me again at anytime
I won't really know how to rate you properly until I've tried the meds you suggest but overall you have been quite helpful thanks.